Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Aberdeen, SD

August 9, 2017Day County, Grant County, Roberts County, South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2017, 6:06 PM CDT for Day County, Grant County, Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2017, 6:06 PM CDT (23:06 UTC)
Expired
Aug 9, 2017, 6:25 PM CDT
In force
19 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Stone County, MN, Day County, SD, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:07 PM CDTHAIL 13 Sse Pickerel Lake Sta, SDMOSTLY NICKLES WITH A FEW QUARTERS SIZED HAILSTONES. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KABR 092306
SVRABR
MNC011-SDC037-051-109-100000-
/O.NEW.KABR.SV.W.0145.170809T2306Z-170810T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
606 PM CDT WED AUG 9 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Big Stone County in west central Minnesota...
  Southern Roberts County in northeastern South Dakota...
  East central Day County in northeastern South Dakota...
  North central Grant County in northeastern South Dakota...

* Until 700 PM CDT

* At 606 PM CDT, a severe thunderstorm was located over Enemy Swim
  Lake, or 15 miles northeast of Webster, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wilmot, Corona, Peever Flats Housing, Finley Heights Housing, Enemy
  Swim Housing, Yankeetown, Rudebusch Corner, Enemy Swim Lake,
  Campbell Slough, Big Stone Lake, Bonanza Grove, Pickerel Lake Rec
  Area, Waubay Wildlife Rec Area, Blue Dog Lake and Waubay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4537 9735 4554 9729 4551 9655 4525 9665
TIME...MOT...LOC 2306Z 276DEG 28KT 4545 9724 

HAIL...1.00IN
WIND...60MPH
 
$$

TMT
1 follow-up statement
935 
WWUS53 KABR 092325
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
625 PM CDT WED AUG 9 2017

MNC011-SDC037-051-109-092334-
/O.CAN.KABR.SV.W.0145.000000T0000Z-170810T0000Z/
Big Stone MN-Roberts SD-Day SD-Grant SD-
625 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BIG STONE...
SOUTHERN ROBERTS...EAST CENTRAL DAY AND NORTH CENTRAL GRANT COUNTIES
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4537 9735 4554 9729 4551 9655 4525 9665
TIME...MOT...LOC 2324Z 276DEG 28KT 4543 9703 

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:22 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 9, 2:22 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
222 PM CDT Wed Aug 9 2017

.SHORT TERM...(This Evening through Thursday)
Issued at 221 PM CDT Wed Aug 9 2017

Sfc low pressure near Oakes, ND, is expected to continue moving
slowly east through tonight. A head of the system dewpoints have
climbed into the low to mid 60s, but temperatures remain cool due to
earlier clouds/pcpn. The best combination of ingredients should
continue to shift east toward the border with MN through the rest of
the afternoon/evening. Deep layer shear remains somewhat marginal,
but mlcapes are expected to reach 1500 j/kg, so moderate instability
is or will develop yet this afternoon. As the llj shifts east, the
highest 0-1km shear will transition into MN. This is also well
reflected in the sig tor and supercell composite output from the
models for later today. So, based on movement of
features/instability axis, expected highest coverage of
thunderstorms late this afternoon and evening to be over the
northeast quarter of the ABR CWA. An isolated severe storm is
possible, but given the progged ingredients, they may be more pulse
severe vs organized. That said a line of storms is forming to the
north ahead of the upper wave as it moves east/se toward the ABR
CWA, so some small line segments are possible. Surface high builds
in for Thursday with generally dry conditions except for over the
far eastern cwa where some instability showers are possible with
daytime heating. As for temperatures, didn't see much reason to
deviate much from model blend.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 221 PM CDT Wed Aug 9 2017

With surface high pressure settling in Thursday night, decided to
drop lows a couple degrees from SuperBlend. Did not go too cool
though as soundings and MOS guidance suggest there could be some mid
level clouds floating across the region.

Still looking at precip chances this weekend - especially on
Saturday as an upper wave drops south across the Dakotas.
Instability is very limited, so went with just showers with only a
slight chance for thunder.

The rest of the extended period features a couple waves moving
across the region with threats for precipitation. Therefore, did not
stray too far from inherited SuperBlend POPs for the out periods.
Temperatures look to be a bit below normal throughout, with fairly
cool temps on Saturday thanks to clouds and potential precipitation.
Highs may only top out in the upper 60s to lower 70s that day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1247 PM CDT Wed Aug 9 2017

Whatever mvfr clouds are currently out there will rise to vfr
during the afternoon. The highest probabilities for
showers/thunderstorms will exist at kabr/katy this afternoon and
evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Aug 9, 3:20 AM CDT, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
320 AM CDT Wed Aug 9 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
320 AM CDT Wed Aug 9 2017 /220 AM MDT Wed Aug 9 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning east of the
Missouri river. Lightning will be the primary threat with any
thunderstorms.

Strong to severe thunderstorms are possible from mid afternoon
through early evening, mainly east of a line from McIntosh and
Mobridge to Miller. The strongest storms may produce hail around
one inch in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday night into Saturday night. An
isolated severe storm may occur during that period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over northeast South Dakota and
west central Minnesota this afternoon and evening.

SRF

In the hours before

Special weather statement, Aug 9, 5:36 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
536 PM CDT WED AUG 9 2017

SDZ007-008-011-092300-
Marshall SD-Day SD-Roberts SD-
536 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROBERTS...
NORTHEASTERN DAY AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 600 PM
CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roslyn, or 14 miles north of Webster, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roslyn, Eden, Grenville, Enemy Swim Housing, Buffalo Lakes, Cattail
Lake, Rudebusch Corner, Piyas Lake, Enemy Swim Lake, Pickerel Lake
Rec Area, Opitz Lake, Campbell Slough and Waubay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4548 9763 4565 9761 4564 9709 4540 9714
TIME...MOT...LOC 2235Z 272DEG 32KT 4554 9748

TMT
Local storm report, Aug 9, 5:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             ROSLYN                  45.50N 97.49W
08/09/2017  M1.00 INCH       DAY                SD   LAW ENFORCEMENT

            MOSTLY DIME SIZED HAIL WITH A FEW UP TO
            QUARTER SIZE.

&&

RL
Special weather statement, Aug 9, 6:00 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
600 PM CDT WED AUG 9 2017

SDZ007-008-011-092345-
Marshall SD-Day SD-Roberts SD-
600 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS...
NORTHEASTERN DAY AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 645 PM
CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enemy Swim Housing, or 13 miles northeast of Webster, moving east at
30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wilmot, Peever, Grenville, Peever Flats Housing, Agency Village,
Finley Heights Housing, Enemy Swim Housing, Waubay Lake, Rudebusch
Corner, Waubay Wildlife Rec Area, Enemy Swim Lake, Campbell Slough,
Pickerel Lake Rec Area and Piyas Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4555 9680 4554 9679 4533 9687 4541 9742
      4558 9737
TIME...MOT...LOC 2259Z 274DEG 28KT 4546 9730

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:36 PM CDTSpecial Weather StatementABRDay24 min
Aug 9, 6:00 PM CDTSpecial Weather StatementABRRoberts45 min
Aug 9, 6:23 PM CDTSpecial Weather StatementABRCodington52 min
Aug 9, 6:28 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant47 min
Aug 9, 6:43 PM CDTSpecial Weather StatementABRGrant47 min
Aug 9, 6:56 PM CDTSpecial Weather StatementABRDeuel64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.